Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 211, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2013, 5:56 PM CDT for Butler County, Franklin County, Grundy County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2013, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 11, 2013, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:10 PM CDT | TSTM WND GST 60 | 5 Nne Ackley, IA | MANY SMALL TREE BRANCHES DOWN. CORN HEAVILY DAMAGED BY THE WIND. PEA SIZED HAIL ALSO OBSERVED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887
WUUS53 KDMX 112256
SVRDMX
IAC023-069-075-112345-
/O.NEW.KDMX.SV.W.0211.130811T2256Z-130811T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT SUN AUG 11 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BUTLER COUNTY IN NORTH CENTRAL IOWA...
SOUTHEASTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
NORTHERN GRUNDY COUNTY IN CENTRAL IOWA...
* UNTIL 645 PM CDT
* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
APLINGTON...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
APLINGTON...PARKERSBURG AND STOUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4246 9267 4252 9302 4253 9303 4255 9303
4255 9312 4258 9319 4272 9317 4270 9261
TIME...MOT...LOC 2256Z 283DEG 21KT 4262 9305
HAIL...1.00IN
WIND...60MPH
$$
DONAVON3 follow-up statements
119
WWUS53 KDMX 112314
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN AUG 11 2013
IAC023-069-075-112345-
/O.CON.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
GRUNDY IA-FRANKLIN IA-BUTLER IA-
614 PM CDT SUN AUG 11 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUTLER...SOUTHEASTERN FRANKLIN AND NORTHWESTERN GRUNDY COUNTIES UNTIL
645 PM CDT...
AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APLINGTON...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
APLINGTON...PARKERSBURG AND STOUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4246 9267 4252 9302 4252 9303 4255 9303
4256 9310 4271 9304 4270 9261
TIME...MOT...LOC 2314Z 284DEG 20KT 4260 9294
HAIL...1.00IN
WIND...60MPH
$$
DONAVON102
WWUS53 KDMX 112321
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT SUN AUG 11 2013
IAC069-112332-
/O.CAN.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
FRANKLIN IA-
621 PM CDT SUN AUG 11 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4246 9267 4252 9303 4266 9303 4267 9302
4267 9262
TIME...MOT...LOC 2322Z 284DEG 20KT 4259 9288
$$
IAC023-075-112345-
/O.CON.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
GRUNDY IA-BUTLER IA-
621 PM CDT SUN AUG 11 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUTLER AND NORTHWESTERN GRUNDY COUNTIES UNTIL 645 PM CDT...
AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APLINGTON...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PARKERSBURG AND STOUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4246 9267 4252 9303 4266 9303 4267 9302
4267 9262
TIME...MOT...LOC 2322Z 284DEG 20KT 4259 9288
HAIL...1.00IN
WIND...60MPH
$$
DONAVON834
WWUS53 KDMX 112344
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN AUG 11 2013
IAC023-075-112353-
/O.EXP.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
GRUNDY IA-BUTLER IA-
644 PM CDT SUN AUG 11 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUTLER AND NORTHERN
GRUNDY COUNTIES WILL EXPIRE AT 645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4246 9267 4252 9303 4266 9303 4267 9302
4267 9262
TIME...MOT...LOC 2343Z 284DEG 20KT 4256 9273
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:24 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 11, 3:24 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SUN AUG 11 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 320 PM CDT SUN AUG 11 2013 MAIN CONCERN OVERNIGHT WILL BE THE BOUNDARY PASSING THROUGH THE STATE AND CONVECTIVE POTENTIAL. CURRENTLY...THE FRONT LIES ACROSS NORTHERN IOWA WITH ELEVATED CONVECTION MOVING ALONG THE IOWA/MINNESOTA BORDER. THE LAST FEW SCANS ON RADAR HAVE INDICATED NEW DEVELOPMENT ALONG THE SURFACE BOUNDARY IN AN AREA OF MLCAPES OF 1500-2500 J/KG. EFFECTIVE BULK SHEAR OF 25 TO 35 KTS IS COMMON NEAR THE BOUNDARY IN NORTHERN IOWA AND EXPECTED TO CONTINUE INTO THIS EVENING. ANTICIPATE CONVECTION TO INCREASE ALONG THE FRONT LATE THIS AFTERNOON WITH SOME SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE MAY BE AN ISOLATED TORNADO IN A NARROW CORRIDOR ALONG THE FRONT WHERE LOCALIZED SR 0-1KM HELICITY VALUES ARE 150-200 M2/S2...MAINLY EARLY IN THE EVENT. THE STORMS WILL MOVE EAST WITH NEW DEVELOPMENT GRADUALLY DRIFTING SOUTHWARD WITH THE FRONT AND BECOMING LESS PROMINENT INTO THE EVENING AND OVERNIGHT AS INSTABILITY DIES OFF AND FORCING SUBSIDES. SOME FOG FORMATION IS EXPECTED IN FAR NORTHERN IOWA WHERE SKIES CLEAR BY LATE TONIGHT...WINDS WILL BE LIGHT AND THERE IS RESIDUAL MOISTURE FROM RAINFALL EARLIER TODAY. .LONG TERM.../MONDAY THROUGH SUNDAY/... ISSUED AT 320 PM CDT SUN AUG 11 2013 PRIMARY FORECAST CONCERN FOR EXTENDED WILL BE PRECIPITATION CHANCES FOR BEGINNING OF PERIOD...BEFORE ANOTHER AREA OF HIGH PRESSURE PUSHES SOUTH INTO IOWA FROM CANADA AND DRY PATTERN RETURNS. WITH BOUNDARY PUSHING SOUTH OVERNIGHT HAVE CONFINED PRECIPITATION CHANCES TO THE SOUTHERN CWA THROUGH THE DAY MONDAY...CUTTING BACK ON NORTHERN EXTENT. BOUNDARY SLOWS SOUTHERN PUSH ACROSS MISSOURI..AND HAVE KEPT CHANCES ACROSS FAR SOUTH IN THE AFTERNOON MONDAY WITH THUNDERSTORM DEVELOPMENT POSSIBLE. HOWEVER...STRONGER SHORTWAVE WILL PUSH EAST ACROSS KANSAS/MISSOURI MONDAY WHICH WILL LIMIT AVAILABLE MOISTURE/INSTABILITY ACROSS SOUTHERN IOWA. HAVE REMOVED PRECIPITATION FOR MONDAY NIGHT...THOUGH MAY SEE A BRIEF WINDOW AFTER 12Z FOR PRECIPITATION ACROSS THE FAR SOUTH WITH ANY STORMS THAT DEVELOP IN THE LATE AFTERNOON BEFORE PUSHING OUT OF AREA. BEHIND BOUNDARY CANADIAN HIGH PRESSURE WILL PUSH SOUTH ACROSS IOWA. THIS WILL KEEP CONDITIONS COOL AND DRY WITH MAJORITY OF WAVES PUSHING THROUGH FLOW REMAINING FURTHER WEST ACROSS NEBRASKA/WESTERN IOWA. HAVE LEFT SLIGHT CHANCE POPS ACROSS THE NORTH FOR THURSDAY NIGHT AND FRIDAY AS HIGH BEGINS TO PUSH EAST AND SHORTWAVE PUSHES THROUGH FLOW. HOWEVER...AGAIN HAVE LOW CONFIDENCE IN TIMING AND LOCATION OF THIS WAVE AT THIS TIME AND THEREFORE HAVE KEPT ONLY SLIGHT CHANCES POPS. TEMPERATURES WILL BE COOL THROUGH PERIOD WITH HIGH PRESSURE ALLOWING FOR COOL NORTHERN AIR AND CAA ACROSS THE AREA. HAVE GENERALLY KEPT TEMPERATURES NEAR GOING...THOUGH HAVE LOWERED LOWS A FEW DEGREES ESPECIALLY IN THE NORTHEAST. HAVE INCREASED HIGHS A FEW DEGREES...ESPECIALLY IN THE SOUTH FOR MONDAY AND TUESDAY WITH BETTER MIXING AND WARMER TEMPERATURES ALOFT. THOUGH CLOUD COVER MONDAY MAY LIMIT AMOUNT OF WARMING. && .AVIATION...11/18Z ISSUED AT 1236 PM CDT SUN AUG 11 2013 BOUNDARY WILL SLOWLY DROP SOUTH ACROSS CENTRAL IOWA THIS AFTERNOON AND TONIGHT. IT WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS DURING THIS TIME. MOST LOCATIONS WILL REMAIN VFR THIS AFTERNOON INTO TONIGHT...HOWEVER MVFR TO IFR CONDITIONS WILL EXIST IN AND AROUND THE THUNDERSTORMS. SOME CLEARING AND LIGHT WINDS IN FAR NORTHERN IOWA ALONG WITH THE RECENT RAINFALL WILL LIKELY LEAD TO SOME FOG DEVELOPMENT RESTRICTING VISIBILITIES BY DAYBREAK MONDAY. HIGH PRESSURE WILL BUILD INTO THE STATE BY LATE IN THE FORECAST PERIOD WITH VFR CONDITIONS BECOMING WIDESPREAD BY MIDDAY ON MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...AWB AVIATION...COGIL
Hazardous weather outlook, Aug 11, 4:36 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 436 AM CDT SUN AUG 11 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 436 AM CDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW OF THE STORMS MAY BE STRONG TO SEVERE OVER CENTRAL AND NORTHERN IOWA LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE MINIMAL CHANCES FOR THUNDERSTORMS NORTH AND WEST THURSDAY NIGHT OR FRIDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A PERIOD OF SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL AND NORTHERN IOWA LATE THIS AFTERNOON AND THIS EVENING. SMALL
In the hours before
Local storm report, Aug 11, 4:27 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FUNNEL CLOUD 1 N LU VERNE 42.93N 94.08W
08/11/2013 KOSSUTH IA FIRE DEPT/RESCUE
BRIEF NARROW FUNNEL CAME DOWN AND THEN QUICKLY RETREATED
BACK INTO THE CLOUDS.
&&
SKOWSpecial weather statement, Aug 11, 4:44 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 444 PM CDT SUN AUG 11 2013 IAZ016-017-023>027-033>037-112345- HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- INCLUDING THE CITIES OF...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA 444 PM CDT SUN AUG 11 2013 ...THUNDERSTORMS WILL CONTINUE ALONG THE HIGHWAY 3 CORRIDOR ACROSS NORTH CENTRAL IOWA... SCATTERED THUNDERSTORMS WILL MOVE EAST ALONG THE HIGHWAY 3 CORRIDOR FROM POCAHONTAS EAST TO HAMPTON AND ALLISON THROUGH 545 PM. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND LOCALLY DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. BE PREPARED TO MOVE TO SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Local storm report, Aug 11, 5:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 2 W HAMPTON 42.74N 93.24W
08/11/2013 E65 MPH FRANKLIN IA EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATES 60 TO 70 MPH WINDS. HE HAD TO
PULL OVER AND HAD A HARD TIME KEEPING HIS TRUCK ON THE
SHOULDER DURING THE WINDS. NO DAMAGE OBSERVED AT THIS
TIME.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.